A standard model of Peano Arithmetic with no conservative elementary extension

Annals of Pure and Applied Logic 156 (2):308-318 (2008)
  Copy   BIBTEX


The principal result of this paper answers a long-standing question in the model theory of arithmetic [R. Kossak, J. Schmerl, The Structure of Models of Peano Arithmetic, Oxford University Press, 2006, Question 7] by showing that there exists an uncountable arithmetically closed family of subsets of the set ω of natural numbers such that the expansion of the standard model of Peano arithmetic has no conservative elementary extension, i.e., for any elementary extension of , there is a subset of ω* that is parametrically definable in but whose intersection with ω is not a member of . We also establish other results that highlight the role of countability in the model theory of arithmetic. Inspired by a recent question of Gitman and Hamkins, we furthermore show that the aforementioned family can be arranged to further satisfy the curious property that forcing with the quotient Boolean algebra collapses 1 when viewed as a notion of forcing



    Upload a copy of this work     Papers currently archived: 76,400

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

A model of peano arithmetic with no elementary end extension.George Mills - 1978 - Journal of Symbolic Logic 43 (3):563-567.
Model-theoretic properties characterizing peano arithmetic.Richard Kaye - 1991 - Journal of Symbolic Logic 56 (3):949-963.
Minimal elementary extensions of models of set theory and arithmetic.Ali Enayat - 1990 - Archive for Mathematical Logic 30 (3):181-192.
On the complexity of models of arithmetic.Kenneth McAloon - 1982 - Journal of Symbolic Logic 47 (2):403-415.
Elementary Cuts in Saturated Models of Peano Arithmetic.James H. Schmerl - 2012 - Notre Dame Journal of Formal Logic 53 (1):1-13.
On certain types and models for arithmetic.Andreas Blass - 1974 - Journal of Symbolic Logic 39 (1):151-162.
Definability of Initial Segments.Akito Tsuboi & Saharon Shelah - 2002 - Notre Dame Journal of Formal Logic 43 (2):65-73.
Minimal truth and interpretability.Martin Fischer - 2009 - Review of Symbolic Logic 2 (4):799-815.
Infinite substructure lattices of models of Peano Arithmetic.James H. Schmerl - 2010 - Journal of Symbolic Logic 75 (4):1366-1382.
Models without indiscernibles.Fred G. Abramson & Leo A. Harrington - 1978 - Journal of Symbolic Logic 43 (3):572-600.


Added to PP

5 (#1,170,399)

6 months
1 (#452,962)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Citations of this work

Destructibility and axiomatizability of Kaufmann models.Corey Bacal Switzer - 2022 - Archive for Mathematical Logic 61 (7):1091-1111.
Models of expansions of equation image with no end extensions.Saharon Shelah - 2011 - Mathematical Logic Quarterly 57 (4):341-365.
A note on standard systems and ultrafilters.Fredrik Engström - 2008 - Journal of Symbolic Logic 73 (3):824-830.

Add more citations

References found in this work

Models and types of Peano's arithmetic.Haim Gaifman - 1976 - Annals of Mathematical Logic 9 (3):223-306.
Definability of measures and ultrafilters.David Pincus & Robert M. Solovay - 1977 - Journal of Symbolic Logic 42 (2):179-190.
Models of arithmetic and closed ideals.Julia Knight & Mark Nadel - 1982 - Journal of Symbolic Logic 47 (4):833-840.

View all 15 references / Add more references